Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 30, 2018, 7:48 PM CDT for La Crosse County, Wisconsin. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 7:48 PM CDT (00:48 UTC)
- Expired
- Jun 30, 2018, 8:14 PM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County La Crosse County, WI
The radar
The La Crosse radar (KARX), 11 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:52 PM CDT | TSTM WND DMG | Brice Prairie, WI | TREES REPORTED DOWN |
| Jun 30, 7:55 PM CDT | TSTM WND GST 55 | La Crosse Airport, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
054
WUUS53 KARX 010048
SVRARX
WIC063-010130-
/O.NEW.KARX.SV.W.0064.180701T0048Z-180701T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
748 PM CDT SAT JUN 30 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
La Crosse County in west central Wisconsin...
* Until 830 PM CDT.
* At 748 PM CDT, severe thunderstorms were located along a line
extending from near Trempealeau to near Dakota to Hokah, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
La Crosse, La Crosse Airport, French Island and Onalaska around
755 PM CDT.
Brice Prairie around 800 PM CDT.
West Salem and Holmen around 805 PM CDT.
Bangor around 810 PM CDT.
Other locations impacted by these severe thunderstorms include
Medary, Burns, Rockland, Irish Hill and North Side Of La Crosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 9125 4385 9128 4387 9131 4389 9132
4392 9136 4394 9136 4397 9141 4398 9142
4398 9133 4399 9132 4401 9091 4379 9091
TIME...MOT...LOC 0048Z 267DEG 45KT 4398 9151 4386 9139 4374 9137
HAIL...<.75IN
WIND...60MPH
$$
DL2 follow-up statements
373
WWUS53 KARX 010101
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
801 PM CDT SAT JUN 30 2018
WIC063-010130-
/O.CON.KARX.SV.W.0064.000000T0000Z-180701T0130Z/
La Crosse WI-
801 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR LA CROSSE COUNTY...
At 800 PM CDT, severe thunderstorms were located along a line
extending from near Holmen to near Onalaska to 6 miles southeast of
La Crosse, moving east at 50 mph. Very little rainfall is occurring
with these storms, but strong wind gusts up to 60 mph are expected.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
West Salem around 805 PM CDT.
Bangor around 810 PM CDT.
Other locations impacted by these severe thunderstorms include
Medary, Burns, Rockland, Irish Hill and North Side Of La Crosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4378 9125 4385 9128 4387 9131 4389 9132
4392 9136 4394 9136 4397 9141 4398 9142
4398 9133 4399 9132 4401 9091 4379 9091
TIME...MOT...LOC 0100Z 267DEG 45KT 4399 9130 4387 9118 4375 9116
HAIL...<.75IN
WIND...60MPH
$$
Lawrence948
WWUS53 KARX 010114
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
814 PM CDT SAT JUN 30 2018
WIC063-010123-
/O.CAN.KARX.SV.W.0064.000000T0000Z-180701T0130Z/
La Crosse WI-
814 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR LA CROSSE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area
after producing wind gusts to 50 mph and some tree damage. Therefore
the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4378 9125 4385 9128 4387 9131 4389 9132
4392 9136 4394 9136 4397 9141 4398 9142
4398 9133 4399 9132 4401 9091 4379 9091
TIME...MOT...LOC 0113Z 267DEG 45KT 4400 9107 4388 9095 4376 9093
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:32 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 30, 7:32 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 732 PM CDT Sat Jun 30 2018 .UPDATE... Issued at 732 PM CDT Sat Jun 30 2018 Heat headlines were allowed to expire at 700 PM as showers and thunderstorms across the area have resulted in temperatures falling dramatically. The heat threat has ended. Showers and thunderstorms will continue through the evening, some of which may be severe with the primary threat being damaging wind. && .SHORT TERM...(Late Afternoon through Sunday) Issued at 240 PM CDT Sat Jun 30 2018 Ready for relief from the heat? We can see it not that far away, in the wake of a cold front currently draped from the western U.P of Michigan down through northwest Iowa as of early afternoon, though in spots "augmented" by remnants of outflow from earlier upstream convection. That boundary is the main focus for convective chances through tonight, combined with added forcing from a stronger upper wave working east out of Wyoming at the moment and expected to lift just to our west on Sunday. Plenty of heat and humidity in place ahead of that cold front right now, with the current Heat Advisory for western areas and Excessive Heat Warnings farther east working out quite well. That heat/humidity is also contributing to 2500- 3500+ J/kg MLCAPE, though held back for the moment by lingering low level inhibition per current satellite trends and forecast soundings. Things should change roughly 20-21Z with persistent hints we'll erode the remaining cap. Overall shear honestly isn't terribly great, with recent RAP runs backing away even more from 0-3km shear, only showing around 20-25 knots and limited deeper layer shear. However, with modest mid level lapse rates, the noted degree of instability, and impressive DCAPE profiles of 1500+ J/kg, still think we're in line to see at least a handful of stronger line segments with a good wind threat. Despite overall storm motion to the north/northeast, get the feeling that outflow will help propagate storms farther east a bit quicker than earlier expected, so will have to watch near-term trends as any "stalling" will result in training convection and possible flooding concerns. Do have some concerns for additional convection developing this evening and tonight on the nose of a strong low level jet/moisture transport signal pointed into northeast Iowa and southern Minnesota ahead of the above-mentioned approaching upper wave. Exactly where and how widespread additional convection becomes remains in question, but have "upped" our messaging in that fashion given PWAT values around 2 inches or better and warm cloud depths pushing 4km or better (great heavy rain indicators). At the moment, confidence honestly still not high enough to warrant any time of Flash Flood Watch given the remaining uncertainties about how widespread any flood threat would be, but will watch trends this evening closely. The upper wave should lift north of the area by Sunday afternoon, swinging a cold front through the area. 12Z guidance looking just a touch slower getting that boundary out of our eastern areas, so will have to watch that we don't end up with a sneaky stronger storm or two given much more robust low and deep layer shear. That risk is certainly much higher just east of our area into eastern Wisconsin, with the bigger story being a return to notably cooler conditions (though still quite a bit humid) with added clouds and occasional showers. .LONG TERM...(Sunday Night through Saturday) Issued at 240 PM CDT Sat Jun 30 2018 Most of the rain should be out of the area by Sunday night, but could see a few lingering showers in far eastern portions of the forecast area. Otherwise, models remain in good agreement regarding the general pattern through the work week with upper level ridging working back into the area and various weak shortwave troughs bringing precip chances. Unfortunately, very little model agreement on timing and placement of these shortwaves, so confidence in precipitation forecast for the work week is rather low, though given weak nature of the shortwaves, not expecting any periods of widespread rain. Looking at temperatures, we'll be heating back up as the ridging builds in. At this point, 925 mb temperatures look to be the warmest on Wednesday (around 25-27 C), so could see highs back into the 90s in many spots, pending clouds and precipitation. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 640 PM CDT Sat Jun 30 2018 Challenging aviation forecast with multiple lines of showers and thunderstorms through at least midday Sunday. Don't want to litter the entire period with thunder chances, so multiple updates are possible. Current focus is on line of thunderstorms just west of KRST. Expect at least MVFR reductions as it moves through with gusty west-northwest winds. This line should also impact KLSE by 01.01Z. Later into the evening, expect mostly showers, but some additional thunderstorms are possible. Convective chances even more uncertain into Sunday. Away from thunderstorms, winds will generally be light with a southerly component, turning more to the west-southwest late in the period. && .HYDROLOGY... Issued at 240 PM CDT Sat Jun 30 2018 Watching convective trends the next handful of hours with slower storm motions anticipated as low level shear vectors support some potential training of storms out ahead of a slow-moving cold front. Confidence still not high enough to warrant a Flash Flood Watch just yet, but can't rule out some localized flash flooding where/if any storms train over the same areas. The atmosphere is quite juicy, and rainfall rates of 2-3 inches per hour or even more are possible with any storms. Have maintained the ESF and web graphics to highlight the rain potential and will watch near-term trends closely into the evening. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Rogers SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...Rogers HYDROLOGY...Lawrence
Hazardous weather outlook, Jun 30, 5:44 AM CDT, 14 hours 4 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 544 AM CDT Sat Jun 30 2018 IAZ010-011-029-030-MNZ096-WIZ034-041>044-053>055-061-011100- Winneshiek-Allamakee-Fayette-Clayton-Houston-Jackson-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 544 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight An Excessive Heat Warning remains in effect through 7 pm. Heat indices will top out between 100 and 110 this afternoon. Thunderstorms are expected to move into the area west of the Mississippi River by the middle of the afternoon and spread east across the area through the evening. Some of these storms could be severe between 3 and 10 pm with damaging winds, heavy rains causing some flash flooding and possibly some large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday More thunderstorms will be possible Sunday but severe weather is not expected. There will be on and off storm chances Tuesday through Friday. It is too early to determine if there is a severe threat with this activity. .SPOTTER INFORMATION STATEMENT... Some spotter groups may be needed late this afternoon into the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032-033- 011100- Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau- 544 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight A Heat Advisory remains in effect through 7 pm. Heat indices will top out between 95 and 105 this afternoon. Thunderstorms are expected to move into the area west of the Mississippi River by the middle of the afternoon and spread east across the area through the evening. Some of these storms could be severe between 3 and 10 pm with damaging winds, heavy rains causing some flash flooding and possibly some large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday More thunderstorms will be possible Sunday but severe weather is not expected. There will be on and off storm chances Tuesday through Friday. It is too early to determine if there is a severe threat with this activity. .SPOTTER INFORMATION STATEMENT... Some spotter groups may be needed late this afternoon into the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/DAS
In the hours before
Local storm report, Jun 30, 6:59 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 3 NNW BIG SPRING 43.71N 89.67W
06/30/2018 ADAMS WI LAW ENFORCEMENT
TIME ESTIMATED. TREES AND POWER LINES
DOWNED.
&&
DBLocal storm report, Jun 30, 7:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 2 S PRESTON 43.64N 92.08W
06/30/2018 M47 MPH FILLMORE MN AMATEUR RADIO
&&
SHEALocal storm report, Jun 30, 7:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG LANESBORO 43.72N 91.97W
06/30/2018 FILLMORE MN FIRE DEPT/RESCUE
TREES DOWN IN TOWN
&&
SHEASpecial weather statement, Jun 30, 7:32 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
732 PM CDT SAT JUN 30 2018
MNZ079-087-088-095-096-WIZ032>034-041-053-010145-
Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Jackson-Trempealeau-
Vernon-La Crosse-
732 PM CDT SAT JUN 30 2018
...A LINE OF STRONG THUNDERSTORMS HEADING TOWARD WESTERN WI AND
FAR SOUTHEAST MINNESOTA...
At 728 PM CDT, radar indicated strong thunderstorms were located
along a line from Decorah Iowa to Lake City, Minnesota. Movement
was east at 50 mph.
Wind gusts up to 50-60 mph are possible with these storms. If
warnings are issued, take shelter!
The storms will be near...
Caledonia and Houston around 740 PM CDT.
Arcadia around 745 PM CDT.
Independence around 750 PM CDT.
Whitehall, Brownsville and Hokah around 755 PM CDT.
Stoddard and Blair around 800 PM CDT.
Other locations impacted by these storms include Dodge, Medary, New
Hartford, Rushford Village and Eleva.
LAT...LON 4445 9224 4444 9221 4441 9208 4459 9202
4460 9119 4367 9108 4350 9136 4351 9203
4445 9232
TIME...MOT...LOC 0028Z 252DEG 45KT 4423 9176 4357 9172
BaumgardtLocal storm report, Jun 30, 7:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST ST. CHARLES 43.97N 92.06W
06/30/2018 E70 MPH WINONA MN EMERGENCY MNGR
&&
SHEALocal storm report, Jun 30, 7:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM NON-TSTM WND GST 2 SE EYOTA 43.96N 92.21W
06/30/2018 M51 MPH OLMSTED MN MESONET
MESONET STATION MN011, 2 SE EYOTA.
&&
DBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:32 PM CDT | Special Weather Statement | ARX | Buffalo, La Crosse, Trempealeau | 73 min |
| Jul 1, 1:04 PM CDT | Tornado Warning | ARX | Adams | 11 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.